Drug Induced Hyponatremia
Drug induced hyponatremia is a topic I come across every once in a while. There are certainly lots of factors that can cause hyponatremia, but there are definitely a few medications you need to look out for.
Diuretics are usually the first class of drugs that I think about that have an impact on lots of electrolytes. The challenge with diuretics is that many patients will require these medications to remove fluid from the body. Sometimes there isn’t much we can do about changing these medications. If we are simply using a diuretic for hypertension and believe it may be contributing to drug induced hyponatremia, we can certainly just look to other agents. Another important consideration is to rule out other drugs that may be causing fluid issues (i.e. NSAIDs, pregabalin, pioglitazone, CCB’s, etc.). By reducing/discontinuing these if possible, we may be able to reduce the diuretic medications
SSRI’s are another medication class I think about when drug induced hyponatremia is a consideration. Assessing timing of SSRI with timing of hyponatremia is an important consideration. Addition of diuretics on top of SSRI’s may bring down a patient’s sodium level to make the hyponatremia now clinically impactful on a patient.
Carbamazepine is a drug that is one of those jack of all trades types. I’ve seen it used seizures, bipolar disorder, and trigeminal neuralgia amongst other diagnosis. It can definitely contribute to hyponatremia via SIADH and should be monitored for this effect.
Chlorpropamide is a sulfonylurea that I have never seen used, but always remember being taught as a potential cause of SIADH as well.
What else do you think about with drug induced hyponatremia?
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!